Alert archive / New Jersey / Areal Flood Warnings in 2018
Areal Flood Warning 62, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 19, 2018, 4:11 AM EDT for Ocean County, New Jersey. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2018, 4:11 AM EDT (08:11 UTC)
- Expired
- Aug 19, 2018, 8:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
County Ocean County, NJ
The radar
The Philadelphia radar (KDIX), 43 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:51 AM EDT | FLOOD | Long Beach Twp, NJ | IMAGE FROM SOCIAL MEDIA SHOWS THE INTERSECTION OF 30TH STREET AND N BAY AVE NEARLY COMPLETELY FLOODED. NEARLY 8 INCHES OF WATER ON THE GROUND. |
| Aug 19, 6:53 AM EDT | HEAVY RAIN 2.02 | Long Beach Twp, NJ | |
| Aug 19, 6:54 AM EDT | FLOOD | Long Beach Twp, NJ | LONG BEACH BLVD FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
416 WGUS41 KPHI 190811 FLWPHI BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Mount Holly NJ 411 AM EDT SUN AUG 19 2018 NJC029-191215- /O.NEW.KPHI.FA.W.0062.180819T0811Z-180819T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ocean NJ- 411 AM EDT SUN AUG 19 2018 The National Weather Service in Mount Holly NJ has issued a * Flood Warning for... South central Ocean County in southern New Jersey... * Until 815 AM EDT. * At 411 AM EDT, Doppler radar and automated rain gauges indicated that heavy rain was falling over the area. The heavy rain will cause flooding. Up to two inches of rain have already fallen. * Some locations that could experience flooding include... Tuckerton, Surf City, Beach Haven West and Mystic Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around...don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. && LAT...LON 3952 7424 3954 7440 3965 7430 3966 7414 $$ MPS
1 follow-up statement
190 WGUS81 KPHI 190918 FLSPHI Flood Statement National Weather Service Mount Holly NJ 518 AM EDT SUN AUG 19 2018 NJC029-191215- /O.CON.KPHI.FA.W.0062.000000T0000Z-180819T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ocean NJ- 518 AM EDT SUN AUG 19 2018 ...A FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT FOR SOUTH CENTRAL OCEAN COUNTY... At 515 AM EDT, The heavy rain has moved offshore, but Doppler radar and automated rain gauges between 2 and 3 inches of rain fell across the warned area, resulting in flooding across the warned area. Some locations that could experience flooding include... Tuckerton, Surf City, Beach Haven West and Mystic Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around...don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. && LAT...LON 3952 7424 3954 7440 3965 7430 3966 7414 $$ MPS
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 19, 3:47 AM EDT, 24 minutes earlier.
Area forecast discussion, Aug 19, 3:47 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
347 AM EDT Sun Aug 19 2018
.SYNOPSIS...
A cold front continues to sag south of southern New Jersey and
Delmarva this morning before becoming nearly stationary over the
Mid- Atlantic. Several waves of low pressure will slide along
this boundary before it lifts north as a warm front on Tuesday.
A strong cold front then passes through the region on Wednesday.
High pressure builds in from the north and west from Thursday
through the end of the week. A cold front approaches next
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The cold front has finally pushed south of the area, and will
stall to our south today. A couple of waves of low pressure are
expected to develop along the front, but will remain south of
the area as they move northeast ward along the boundary. Several
short wave/vorticity impulses will move across the area through
the day, which will lead to the development of showers through
the day.
Outside of any showers, cloudy conditions will continue across
the area. Winds will remain out of the northeast across the area
through the day. With the cloud cover and northeast winds,
temperatures are not expected to warm very significantly, with
most places a few degrees below normal.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
The frontal boundary will remain stalled out to our south
overnight tonight. While there could be a few scattered showers
this evening across the area as the last little bit of vorticity
moves east of the area, the precipitation is expected to end
overnight as slight ridging briefly develops. It will remain
cloud overnight, so fog is not expected to become a problem.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Stationary boundary remains across the Mid-Atlantic on Monday,
and several weak mid-level troughs and shortwaves will pass
through the region during the day. Conditions at the surface
will be fairly stable due to high pressure encompassing much of
the East Coast. Will cap PoPs at slight chance, mainly for
southern and eastern zones as weak low pressure develops at the
base of the trough along the stalled boundary and moves offshore
Monday night. It will be relatively cool with highs on the
upper 70s and low 80s, and surface dewpoints will generally be
in the mid 60s.
Conditions then become unsettled for the mid-week period. The
stationary front returns north as a warm front on Tuesday, and
temperatures creep back up a bit, and dewpoints climb back up
into the low 70s. Some showers and thunderstorms are possible
with the passage of that front, but then the return of the heat
and humidity will set the stage for a round of convection
Tuesday night and Wednesday.
Low pressure over the Great Lakes Tuesday morning will lift to
the north and east into eastern Canada. This will drag a cold
front through the region late Tuesday night and Wednesday
morning. With PWATs climbing back over 2 inches, there is the
potential for heavy rain and flooding with any convection that
develops.
The cold front should be through most of the western half of
the forecast area by Wednesday morning, and then through the
rest of the region Wednesday afternoon.
Behind the front, a much cooler and dryer airmass spreads into
the region to close out the work week as high pressure builds in
from the north and west. A much more pleasant airmass builds
south as dewpoints fall back into the 50s, combined with highs
in the upper 70s and low 80s.
Dry weather through the end of the work week as high pressure
builds into the region and moves offshore. A cold front
approaches for next weekend, brining a chance for precip by
Sunday.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Conditions lowering to MVFR through the morning hours
across all TAF sites and continue through the day. Some
locations my lower to IFR during the day, especially ACY and
MIV. Scattered showers will be possible through the day.
Winds will remain out of the northeast 5-10 knots.
Tonight...MVFR will continue into this evening across most of
the TAF sites. However ABE and RDG may return to VFR briefly,
before lowering back to MVFR overnight. The remainder of the TAF
sites are expected to lower to IFR through the night if they
haven't lowered to IFR during the day.
Wind will remain northeast 5-10 knots.
Outlook...
Monday...Generally VFR conditions. Some showers are possible at
KMIV/KACY late in the day and at night with temporary sub-VFR
conditions. East winds 10 kt or less.
Tuesday through Wednesday morning...Overall, VFR, but showers
and thunderstorms mainly Tuesday afternoon through Tuesday night
will result in MVFR or lower conditions. SE winds 10 kt or
less, becoming SW by Wednesday morning.
Wednesday afternoon...VFR. Winds shifting NW 10-15 kt with
gusts up to 20 kt.
Thursday...VFR conditions with light northwesterly winds.
&&
.MARINE...
A Small Craft Advisory remains in effect for Little Egg Inlet
northward as winds and waves will continue to increase through
this morning. A Small Craft Advisory has now been issued from
Cape May to Little Egg Inlet as the winds and waves increase
later this afternoon.
The advisory will remain in effect through tonight as winds
will remain close to 25 knots, and seas remain around 5 feet.
For Delaware Bay and the Atlantic coastal waters adjacent to
Delaware, conditions are expected tor remain below advisory
levels with winds 20 knots or lower and seas 4 feet or lower.
Outlook...
Monday...SCA lingers on the NJ ocean waters through much of the
day, and sub-SCA conditions on the DE ocean waters and DE Bay.
Tuesday through Tuesday night...Sub-SCA conditions. Showers and
thunderstorms with strong winds and reduced VSBYs in heavy
rain.
Wednesday...Conditions may build to SCA levels Wednesday
afternoon behind a strong cold front.
Thursday...Sub-SCA conditions expected.
Rip Currents...
We have issued a moderate risk for the formation of dangerous
rip currents for the New Jersey coast. Winds will continue to
increase through the day, and seas build to 4-5 feet.
The risk is expected to be lower across Delaware as the winds
and waves should be lower across the southern portions of the
area.
&&
.CLIMATE...
A brief look at August so far at Philadelphia:
Through August 18, average daily temperatures are 3.2 degrees
above normal.
Looking a little closer, the average high temperature is 2.6
degrees above normal, while the average low temperature is 3.8
degrees above normal. So with the warmth during the day, there
has not been much in the way of relief at night.
Although it has been quite warm, high temperature records have
not been threatened, falling some 10 to 15 degrees shy of a
given record.
In addition, the average daily dewpoint has been 5.4 degrees
above the normal daily dewpoint for August so far, so if it has
felt more humid than normal, the numbers bear that out!
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 4 PM EDT
Monday for ANZ452-453.
Small Craft Advisory until 4 PM EDT Monday for ANZ450-451.
&&
Synopsis...MPS
Near Term...Robertson
Short Term...Robertson
Long Term...MPS
Aviation...Robertson/MPS
Marine...Robertson/MPS
Climate...MPSHazardous weather outlook, Aug 19, 3:53 AM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 353 AM EDT Sun Aug 19 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-200800- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 353 AM EDT Sun Aug 19 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms may produce heavy rain and localized flooding Tuesday afternoon and Tuesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-200800- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 353 AM EDT Sun Aug 19 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-024>026-200800- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 353 AM EDT Sun Aug 19 2018 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. There is a moderate risk for the development of dangerous rip currents at New Jersey beaches through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms may produce heavy rain and localized flooding Tuesday afternoon and Tuesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MPS
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:52 PM EDT | Special Weather Statement | PHI | Ocean | 23 min |
| Aug 18, 9:07 PM EDT | Special Marine Warning | PHI | 83 min | |
| Aug 18, 9:23 PM EDT | Special Marine Warning | PHI | 97 min | |
| Aug 19, 1:03 AM EDT | Areal Flood Advisory | PHI | Cape May | 4 hr |
| Aug 19, 3:31 AM EDT | Areal Flood Advisory | PHI | Atlantic, Burlington, Ocean | 101 min |
Nearby
Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.